Georgia, 2013Flash Flooding in Georgia, August 16, 2013
August 16, 2013 · NWS CHS · 3 events in 1 county or zone
A stationary front remained positioned across Southeast Georgia throughout the day. Numerous to widespread showers and thunderstorms developed along the front in the afternoon, and impacted the Savannah area with very heavy rainfall which produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front remained positioned across Southeast Georgia throughout the day. Numerous to widespread showers and thunderstorms developed along the front in the afternoon, and impacted the Savannah area with very heavy rainfall which produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 16, 5:39 PM EST, 16 minutes earlier.
Area forecast discussion, Aug 16, 5:39 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
639 PM EDT FRI AUG 16 2013
...FLASH FLOODING POSSIBLE THROUGH SATURDAY NIGHT...
.SYNOPSIS...
A NEARLY STATIONARY FRONT WILL LINGER OVER THE AREA THROUGH THE
WEEKEND. AN ACTIVE PATTERN WILL PERSIST WITH SEVERAL ROUNDS OF
HEAVY RAIN LIKELY. THE FRONT WILL EVENTUALLY DISSIPATE EARLY NEXT
WEEK...WITH HIGH PRESSURE BUILDING INTO THE REGION THEREAFTER.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A CLASSIC SETUP FOR HEAVY RAIN IS EVOLVING ACROSS THE REGION THIS
AFTERNOON WITH ANOMALOUSLY HIGH PWATS SURGING NORTH OUT OF THE
TROPICS. UPPER DIVERGENCE IS INTENSIFYING AHEAD OF SHORTWAVE
ENERGY TO THE WEST ATOP A PRONOUNCED WEDGE FRONT THAT SITUATED
ACROSS THE SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA.
HIGH PWATS COUPLED WITH SOLID INSTABILITY AND INCREASING DYNAMICS
ALOFT WILL RESULT IN RAIN CONTINUING TO DEVELOP OVERNIGHT...
LIKELY BECOMING HEAVY AT TIMES. H3R APPEARS TO HAVE CAPTURED SHORT
TERM TRENDS QUITE WELL AND HAVE ADJUSTED POPS THROUGH MIDNIGHT
ACCORDINGLY. HEAVY CONVECTIVE RAINS ARE EXPECTED TO SPREAD FARTHER
NORTH LATER THIS EVENING ONCE THE 850MB LOW-LEVEL JET KICKS IN.
THE FLASH FLOOD WATCH IS WELL PLACED AND EXPECT ADDITIONAL FLASH
FLOOD WARNINGS AND ADVISORIES TO BE ISSUED OVER THE NEXT SEVERAL
HOURS...POSSIBLY WELL INTO THE NIGHT.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
SATURDAY...THE FORECAST AREA WILL REMAIN SITUATED BETWEEN A LARGE
UPPER TROUGH TO THE WEST AND RIDGING OVER THE CENTRAL ATLANTIC. THE
SURFACE PATTERN WILL BE TRANSITIONING THROUGH THE DAY...AS A WAVE
OF LOW PRESSURE DEVELOPS ALONG A LINGERING COASTAL FRONT/COASTAL
TROUGH AND SHIFTS NORTHWARD OVERNIGHT. SHORTWAVE ENERGY WILL
CONTINUE TO TRACK INTO THE REGION WITHIN THE SOLID SOUTHERLY FLOW
BETWEEN THE TWO UPPER LEVEL FEATURES...ADVECTING STEADY AMOUNTS OF
DEEP TROPICAL MOISTURE FROM THE GULF OF MEXICO. THE SURFACE WAVE
AND MEANDERING FRONT WILL ALSO PROVIDE A FOCUS FOR CONVECTIVE
DEVELOPMENT...AND WHEN COMBINED WITH THE UPPER LEVEL
SUPPORT...EXPECT ANOTHER POTENTIALLY ACTIVE AND WET DAY.
FAVORED AREAS AND EXACT TIMING OF HEAVIEST RAINFALL IS DIFFICULT
TO DETERMINE...ESPECIALLY WITH COVERAGE BEING DRIVEN BY THE
VARIABLE LOCATIONS OF THE WAVERING FRONT AND SERIES OF SHORTWAVES.
COMPUTER MODELS SEEM TO AGREE THAT THE MAIN AXIS OF VORT ENERGY
WILL BE ACROSS INLAND ZONES...AND HAVE THUS INDICATED HIGHEST RAIN
CHANCES FOR THE WESTERN HALF OF THE FORECAST AREA.
SHOWER/THUNDERSTORM POTENTIAL WILL STILL BE QUITE HIGH FOR THE
ENTIRE AREA...AND WILL CONTINUE TO ADVERTISE POPS PEAKING IN THE
70 PERCENT RANGE DURING THE AFTERNOON HOURS. AS THE SURFACE WAVE
LIFTS NORTH AND DAMPENS THE COASTAL TROUGH OVERNIGHT...AT THE SAME
TIME THAT NEGATIVE VORT ADVECTION ON THE PERIPHERY OF THE ATLANTIC
RIDGE PUSHES TOWARD THE COASTLINE...EXPECT RAIN CHANCES TO
DECREASE FROM EAST TO WEST INTO THE 40 PERCENT RANGE. THE SEVERE
WEATHER THREAT APPEARS LOW AGAIN ON SATURDAY...WITH THICK CLOUD
COVER AND PERIODIC HEAVY RAIN LIMITING DESTABILIZATION.
HOWEVER...WILL NEED TO MONITOR AREAS ALONG THE LINGERING
FRONT...AS WELL AS LOCATIONS WHERE CLEARING OCCURS...FOR ISOLATED
ORGANIZATION OF STRONGER THUNDERSTORMS. THE MAIN HAZARD WILL STILL
BE HEAVY DOWNPOURS AND LOCALIZED FLOODING.
TEMPERATURES WILL ONCE AGAIN BE SUPPRESSED WELL BELOW SEASONAL
NORMALS...PEAKING ONLY IN THE LOW TO MID 80S DURING THE AFTERNOON
AND FALLING INTO THE UPPER 60S TO LOWER 70S OVERNIGHT.
SUNDAY...THE UPPER TROUGH OVER THE MID MISSISSIPPI AND TENNESSEE
VALLEYS WILL WEAKEN AND LIFT NORTHWARD AS THE DAY
PROGRESSES...ALLOWING THE ATLANTIC RIDGE TO MAKE FURTHER PROGRESS
INTO THE SOUTHEAST COASTLINE. COMPUTER MODELS SHOW THE RIBBON OF
NEGATIVE VORTICITY ADVECTION SHIFTER DEEPER INTO THE FORECAST AREA
ALONG THE PERIPHERY OF THE RIDGE...ADDING SOME UNCERTAINTY TO
PRECIPITATION COVERAGE FOR SUNDAY. HAVE INDICATED RAIN CHANCES IN
THE 40 PERCENT RANGE...TRENDING NOTABLY LOWER THAN PREVIOUS
DAYS...WHILE HIGHLIGHTING INLAND AREAS CLOSEST TO THE MORE ROBUST
ENERGY TO THE WEST. JUST A SUBTLE SHIFT IN THE STRENGTH OF THE
RIDGE OR THE MEANDERING SURFACE FRONT COULD CREATE A MUCH
DIFFERENT PRECIPITATION SCENARIO...SO SUBSEQUENT FORECAST
ISSUANCES WILL DEFINITELY NEED TO TAKE INTO ACCOUNT COMPUTER MODEL
CONSISTENCY AND ACTUAL TRENDS. RISING HEIGHTS ALOFT...POTENTIALLY
LESS RAIN COVERAGE AND THE BREAKDOWN OF THE INLAND WEDGE SCENARIO
WILL SUPPORT A SLIGHT WARMING TREND. EXPECT HIGH TEMPERATURES TO
RISE INTO THE MID TO UPPER 80S...STILL SEVERAL DEGREES BELOW
SEASONAL NORMALS.
MONDAY...THE OVERALL PATTERN WILL CONTINUE TO DAMPEN INTO EARLY
NEXT WEEK...AND ALTHOUGH REMNANTS OF THE STATIONARY FRONT WILL
STILL LINGER IN THE VICINITY...HIGH PRESSURE AT THE SURFACE AND
ALOFT WILL GRADUALLY BECOME MORE DOMINANT FEATURES. SCATTERED
SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST...YET WILL
INDICATE MORE SEASONAL CHANCES IN THE 30 TO 40 PERCENT
RANGE...HIGHEST AWAY FROM THE IMMEDIATE COASTLINE. TEMPERATURES
WILL ALSO BE ON A WARMING TREND...PEAKING IN THE UPPER 80S INLAND.
HAVE INDICATED BETTER POTENTIAL FOR THUNDER COMPARED TO PREVIOUS
DAYS...AS WARMER CONDITIONS AND LESS CLOUD COVER SHOULD SUPPORT
HIGHER INSTABILITY.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A MID LVL TROUGH TO OUR WEST WILL BEGIN TO LIFT NORTH AND WEAKEN
EARLY NEXT WEEK AS AN ATLANTIC RIDGE BEGINS TO BUILD IN FROM THE EAST.
UNCERTAINTY REMAINS IN THE OVERALL FORECAST THROUGH MUCH OF THE WEEK
AS MODELS CONTINUE TO STRUGGLE WITH THE LARGE SCALE PATTERN.
REGARDLESS...THE PREFERRED SURFACE PATTERN CONTINUES TO FEATURE A
LARGE AND DIFFUSE AREA OF HIGH PRESSURE ACROSS THE SOUTHEAST AND MID
ATLANTIC. THIS SHOULD RESULT IN CLIMATOLOGICALLY NORMAL CONDITIONS
WITH MAINLY DIURNALLY FOCUSED RAIN CHANCES AND HIGH TEMPS NEAR 90
AND LOW TEMPS IN THE LOW TO MID 70S.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
TO BE ISSUED.
EXTENDED AVIATION OUTLOOK...THERE IS A HIGH CHANCE OF MVFR OR
LOWER CIGS/VSBYS THROUGH SUNDAY DUE TO A STALLED FRONT IN THE
VICINITY. OCCASIONAL SHOWERS AND THUNDERSTORMS WILL ALSO
OCCUR...WITH HEAVY RAIN AND GUSTY WINDS POSSIBLE AT TIMES.
CONDITIONS WILL BEGIN TO IMPROVE MONDAY THROUGH WEDNESDAY AS THE
STALLED FRONT DISSIPATES.
&&
.MARINE...
WINDS/SEAS WILL CONTINUE TO FLUCTUATE THROUGH TONIGHT AS THE FRONT
WAVERS OVER THE WATERS. THE MAIN CONCERN WILL BE THE DEVELOPMENT
OF HEAVY SHOWERS AND TSTMS OVERNIGHT...FURTHER ADDING TO THE
VARIABILITY IN WINDS/SEAS.
SATURDAY THROUGH TUESDAY...WINDS AND SEAS WILL REMAIN WELL BELOW
SMALL CRAFT ADVISORY THRESHOLDS THROUGH THE WEEKEND AND INTO LATE
NEXT WEEK. IN GENERAL...LIGHT NORTHEAST WINDS WILL VEER TO
SOUTH/SOUTHEAST AS A COASTAL TROUGH SHIFTS NORTHEAST ALONG THE
COAST SUNDAY INTO MONDAY. WINDS WILL THEN REMAIN AT OR BELOW 10
KT...WITH SEAS MAINLY 3 FT OR LESS...AS ATLANTIC HIGH PRESSURE
BECOMES THE DOMINANT FEATURE OVER THE WATERS THROUGH MID WEEK.
&&
.HYDROLOGY...
FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL AREAS THROUGH SATURDAY
EVENING. ADDITIONAL WIDESPREAD RAINFALL AMOUNTS OF 2 TO 4 INCHES
WITH LOCALIZED AMOUNTS IN EXCESS OF 6 INCHES WILL BE POSSIBLE
DURING THIS TIME. THE GROUND REMAINS SATURATED FROM RECENTLY HEAVY
RAINS SO ADDITIONAL HEAVY RAINS WILL LIKELY RESULT IN FLOODING.
THE RISK FOR ADDITIONAL RIVER FLOODING WILL ALSO INCREASE OVER THE
NEXT SEVERAL DAYS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR GAZ087-088-
099>101-114>119-137>141.
SC...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR SCZ040-042>045-
047>052.
MARINE...NONE.
&&
STHazardous weather outlook, Aug 16, 9:47 AM EST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1047 AM EDT FRI AUG 16 2013
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-171500-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
1047 AM EDT FRI AUG 16 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
AMZ330-350-352-354-374-171500-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1047 AM EDT FRI AUG 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE
NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
In the hours before
Local storm report, Aug 16, 3:43 PM EST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
443 PM EDT FRI AUG 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HEAVY RAIN 3 SW VERNONBURG 31.94N 81.16W
08/16/2013 M1.54 INCH CHATHAM GA MESONET
OVER 30 MINUTES.
&&
EVENT NUMBER CHS1300812Local storm report, Aug 16, 3:55 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
455 PM EDT FRI AUG 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HEAVY RAIN 2 W FORT MCALLISTER 31.89N 81.23W
08/16/2013 M1.85 INCH BRYAN GA MESONET
&&
EVENT NUMBER CHS1300813Local storm report, Aug 16, 4:40 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
540 PM EDT FRI AUG 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HEAVY RAIN 1 E WHITE BLUFF 31.99N 81.11W
08/16/2013 U0.00 INCH CHATHAM GA TRAINED SPOTTER
WHITEFIELD ROAD ALMOST COVERED WITH WATER.
&&
EVENT NUMBER CHS1300814
MTELocal storm report, Aug 16, 4:44 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
544 PM EDT FRI AUG 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HEAVY RAIN SAVANNAH AIRPORT 32.13N 81.20W
08/16/2013 M1.98 INCH CHATHAM GA ASOS
&&
EVENT NUMBER CHS1300815Local storm report, Aug 16, 4:56 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
556 PM EDT FRI AUG 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HEAVY RAIN 7 SSW SKIDAWAY ISLAND 31.84N 81.09W
08/16/2013 M2.38 INCH CHATHAM GA MESONET
&&
EVENT NUMBER CHS1300816Flash Flood, Chatham
- When
- August 16, 5:55 PM EST to 8:55 PM EST
- Where
- Chatham County, 1.08 mi WNW of Savannah to 0.34 mi WNW of Savannah
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 32.058, -81.096
A trained spotter reports that portions of Victory Drive, Price Street, and 37th Street in Savannah are covered by one to two feet of water due to flash flooding. Water was up to the porches of a few homes in this area.
Flash Flood, Chatham
- When
- August 16, 6:20 PM EST to 9:20 PM EST
- Where
- Chatham County, 1.22 mi E of Central Jct to 1.85 mi NE of Fairway Oaks
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 32.082, -81.099
Chatham County Emergency Management reports numerous roads and intersections closed in Downtown Savannah. The closed roads and intersections include Washington Avenue and Abercorn Street, Bull Street and 40th Street, Columbus Street and 55th Street, Paulsen Street and 60th Street, Habersham Street and 53rd Street, Atlantic Avenue and Henry Street, Waters Avenue between Victory Drive and 51st Street, Victory Drive between Bee Road and Bull Street, Anderson Street and Paulsen Street, Victory Drive and Martin Luther King Boulevard, and Bull Street and 37th Street. Also, a car drove into flood waters under a railroad bridge near Henry Street and East Broad.
Flash Flood, Chatham
- When
- August 16, 8:16 PM EST to 10:16 PM EST
- Where
- Chatham County, 1.59 mi NW of Savannah Beach to 1.52 mi NW of Savannah Beach
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.015, -80.871
The public reports that Estill Hammock Road is flooded due to heavy rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Florida, August 16 to 19, 2013$6.0 million · 54 kt wind · 22 events
- Damaging Winds in Texas, August 16, 2013$167,000 · 61 kt wind · 9 events
- Flash Flooding and Damaging Winds in Georgia, August 16 to 21, 2013$6,000 · 50 kt wind · 11 events
- Hail and Damaging Winds in Oregon, August 16, 20131.5 in hail · 7 events
- Heavy Rain in Texas, August 16, 20135 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 16 to 17, 20135 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 16, 20134 events
- Flood and Hail in Texas, August 16, 20131 in hail · 3 events
- Damaging Winds in Texas, August 16, 2013$9,000 · 52 kt wind · 3 events
- Hail in Texas, August 16, 20131.75 in hail · 1 event
- Flash Flood in Georgia, August 16, 2013$5,000 · 1 event
- Wildfire in Oregon, August 16 to 31, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473233, 473236, 473241.